Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 118, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 18, 2013, 9:26 PM CDT for Sargent County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2013, 9:26 PM CDT (02:26 UTC)
- Expired
- Sep 18, 2013, 10:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Sargent County, ND
The radar
The Aberdeen radar (KABR), 95 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 6:10 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2831 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1663 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:07 PM CDT, 19 minutes earlier.
Area forecast discussion, Sep 18, 9:07 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 907 PM CDT WED SEP 18 2013 .UPDATE... ISSUED AT 910 PM CDT WED SEP 18 2013 THERE IS A SEVERE MCS MOVING EAST OF MBG...WITH DAMAGING WINDS THE MAIN THREAT. EXPECT THIS MCS TO MOVE ACROSS THE SOUTHERN 1/3 OF THE AREA OVERNIGHT. THERE IS VERY HIGH INSTABILITY STILL IN PLACE...AND EXPECT THIS MCS TO MAINTAIN ITSELF AS IT MOVES ACROSS THE REGION. HAVE MENTIONED SEVERE WORDING IN THE GRIDS FOR THE SOUTH FOR THIS MCS. OTHERWISE...SHOWERS AND STORMS SHOULD INCREASE FROM WEST TO EAST AS THE COLD FRONT AND STRONG UPPER SUPPORT MOVES THROUGH OVERNIGHT. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 255 PM CDT WED SEP 18 2013 MAIN FORECAST CHALLENGE CONCERNS NEAR TERM CONVECTIVE POTENTIAL AND TEMPERATURES THROUGH THE PERIOD. UNCERTAINTIES IN CONVECTIVE POTENTIAL CONTINUE FOR LATE AFTERNOON INTO THIS EVENING. SURFACE LOW BEST ORGANIZED ACROSS WEST CENTRAL ND WITH NW-SE ORIENTED BOUNDARY ALONG ND/SD BORDER INTO SW MN. VCNTY SFC LOW AND ALONG BOUNDARY WOULD APPEAR TO BE FAVORED LOCATION FOR CONVECTIVE INITIATION HOWEVER THIS AREA IS AND IS PROGGED BY MODELS TO REMAIN STRONGLY CAPPED INTO THIS EVENING. WATER VAPOR LOOP INDICATING LEAD SHORTWAVE AND ASSOCIATED PCPN LIFTING FROM N WEST-N CENTRAL ND INTO S CANADA. APPEARS TO BE ANOTHER IMPULSE IN SE WYO WITH MAIN WAVE MOVING INTO EASTERN MT. WILL TAKE SOME TIME...LATER THIS EVENING FOR THE LATER MID LEVEL SUPPORT FEATURES TO REACH OUR FA. CLEARING CONTINUES TO WORK INTO FAR SOUTHERN FA HOWEVER WITH CONVECTIVE TEMPERATURES IN THE MID-UPPER 90S AND MID LEVEL ASSIST FARTHER WEST NOT SURE HOW MUCH DEVELOPMENT WILL OCCUR. MESOSCALE/OPERATIONAL MODELS NOT VERY IMPRESSIVE WITH EARLY EVENING DEVELOPMENT...WAITING FOR LATER TONIGHT WHEN COLD FRONT AND WAVE REACHES FA. WITH UNCERTAINTIES DID NOT FIDDLE MUCH WITH POPS FOR TONIGHT. COLD ADVECTION HOLDS OFF AFFECTING MAINLY FAR NW FA TOWARDS AM SO TEMPERATURES WILL BE MILD TONIGHT. WITH MODELS MORE ROBUST WITH QPF ALONG COLD FRONT BACKED UP HIGHER POPS FURTHER WEST TOMORROW AM AND IF TRENDS CONTINUE MAY NOT BE HIGH ENOUGH BUT LATER SHIFTS CAN ADJUST. GFS/ECMWF ALSO NOT AS IMPRESSIVE WITH DRY SLOTTING BUT EXPECT PCPN TO WIND DOWN FROM WEST TO EAST ESPECIALLY DURING THE AFTERNOON. STEADY COLD ADVECTION DURING THE DAY WILL HOLD TEMPERATURES DOWN AND RESIDUAL CLOUD COVER WILL ALSO HAVE AN IMPACT ON TEMPERATURES. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 255 PM CDT WED SEP 18 2013 WILL CONTINUE WITH LOW POPS ACROSS NORTHERN MN FRIDAY AS COLD POCKET TRAVERSES AREA DURING THE DAY. REMAINDER SHOULD BE DRY BUT WITH BLO AVERAGE TEMPERATURES. HIGH PRESSURE BUILDS IN FRIDAY NIGHT. AT THIS POINT FROST DOES NOT LOOK TO BE A MAJOR ISSUE. SATURDAY WILL REMAIN COOL WITH TEMPERATURES GENERALLY IN THE 60S. 12Z MODELS STILL SHOWING UNIFORMITY DEPICTING RIDGING ALOFT TO START THE PERIOD FOLLOWED BY PREDOMINATING SOUTHWEST FLOW...AS LONGWAVE TROUGH MOVES INTO INTERMOUNTAIN/GREAT BASIN REGION. THE STRONGEST SIGNAL FOR PRECIP STILL APPEARS TO BE MONDAY-MONDAY NIGHT AS WAVE PIVOTS INTO SOUTH CENTRAL CANADA AND IS REPLACED BY MORE SOUTHWEST FLOW. DRY CONDITIONS LIKELY FOR MUCH IF NOT ALL OF THE TIME TUESDAY AND WEDNESDAY WITH TEMPERATURES 5 TO 10 DEGREES ABOVE SEASONAL && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 640 PM CDT WED SEP 18 2013 EXPECT IFR/MVFR CIGS TO SLOWLY DISSIPATE FROM SW TO NE OVERNIGHT. THERE WILL ALSO BE INCREASING CHANCES FOR SHOWERS AND STORMS WITH WINDS SHIFTING TO THE NW BY THU MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...DK SHORT TERM...VOELKER LONG TERM...WJB/VOELKER AVIATION...DK
Hazardous weather outlook, Sep 18, 5:19 AM CDT, 16 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 519 AM CDT WED SEP 18 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 519 AM CDT WED SEP 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL SWEEP ACROSS THE DAKOTAS THIS EVENING AND OVERNIGHT...RESULTING IN A CHANCE FOR SHOWERS AND THUNDERSTORMS. SOME STORMS MAY BE STRONG TO SEVERE ACROSS EASTERN NORTH DAKOTA INTO EXTREME NORTHWESTERN MINNESOTA. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WIND...ALTHOUGH ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SOME LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA THURSDAY MORNING BEFORE MOVING EAST THURSDAY AFTERNOON AND EVENING. THE NEXT BEST CHANCE FOR MORE WIDESPREAD PRECIPITATION WILL BE NEXT SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT ACROSS EASTERN NORTH DAKOTA AND EXTREME NORTHWESTERN MINNESOTA. ROGERS
In the hours before
Local storm report, Sep 18, 8:21 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
821 PM CDT WED SEP 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 3 WSW COGSWELL 46.09N 97.84W
09/18/2013 E1.00 INCH SARGENT ND TRAINED SPOTTER
&&
MEWENSLocal storm report, Sep 18, 8:31 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
831 PM CDT WED SEP 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 3 W COGSWELL 46.11N 97.85W
09/18/2013 E1.75 INCH SARGENT ND STORM CHASER
VIA SPOTTERNETWORK
&&
MEWENSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 10:11 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 64 min |
| Sep 18, 10:36 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 54 min |
| Sep 18, 10:58 PM CDT | Areal Flood Advisory | FGF | Norman | 3 hr |
| Sep 18, 11:25 PM CDT | Dense Fog Advisory | FGF | Beltrami, Clearwater, Hubbard, Kittson, Lake of the Woods, Marshall and 4 more | 10 hr |
| Sep 18, 11:43 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 62 min |
| Sep 18, 11:54 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Pennington, Polk, Red Lake | 51 min |
| Sep 19, 12:35 AM CDT | Special Weather Statement | FGF | Beltrami | 55 min |
| Sep 19, 1:02 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 58 min |
| Sep 18, 8:01 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 59 min |
| Sep 18, 8:49 PM CDT | Severe Thunderstorm Warning | FGF | Sargent | 56 min |
| Sep 18, 9:41 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 64 min |
| Sep 18, 9:54 PM CDT | Special Weather Statement | FGF | Cass | 51 min |
| Sep 18, 9:57 PM CDT | Severe Thunderstorm Warning | FGF | Richland, Sargent | 63 min |
| Sep 18, 10:57 PM CDT | Special Weather Statement | FGF | Ransom, Richland, Sargent | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.